Alert archive / West Virginia / Special Weather Statements in 2014

Special Weather Statement, NWS Charleston, WV

August 2, 2014Fayette County, Nicholas County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 2, 2014, 6:20 PM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 6:20 PM EDT (22:20 UTC)
Expired
Aug 2, 2014, 7:15 PM EDT
In force
55 min
Issued by
NWS Charleston, WV

Counties Fayette County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 69 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WWUS81 KRLX 022220
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT SAT AUG 2 2014

WVZ036-037-022315-
FAYETTE WV-NICHOLAS WV-
620 PM EDT SAT AUG 2 2014

...SPECIAL WEATHER STATEMENT FOR NORTHERN FAYETTE AND NICHOLAS
COUNTIES UNTIL 715 PM EDT...

AT 611 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF
FAYETTEVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR GAULEY BRIDGE AROUND 630 PM...ANSTED AROUND
640 PM...DRENNAN AROUND 655 PM...DRENNAN AROUND 700 PM...KESSLERS
CROSS LANES AROUND 705 PM AND MOUNT NEBO AROUND 715 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3808 8070 3810 8087 3808 8088 3806 8086
      3807 8081 3805 8080 3801 8134 3804 8137
      3818 8133 3819 8131 3826 8123 3844 8082
      3813 8062

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:11 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 2, 6:11 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
611 PM EDT SAT AUG 2 2014

.SYNOPSIS...
AN UPPER LEVEL LOW CROSSES TONIGHT INTO SUNDAY.  WEAK HIGH PRESSURE
PASSES EARLY NEXT WEEK. A COLD FRONT CROSSES MID WEEK.  A STRONGER
HIGH THEN BUILDS IN TO CLOSE OUT THE WORK WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
600 PM UPDATE...
EARLY UPDATE TO ADJUST TO CATEGORICAL POPS WITH THE MAIN LINE OF
SHOWERS AND THUNDERSTORMS THIS EVENING...AND TO BETTER TIME THE
LINE AS IT CROSSES WEST TO EAST. STORMS SHOWING SIGNS OF
WEAKENING...AND EXPECT THIS TREND TO CONTINUE AS THEY CONTINUE
EASTWARD THIS EVENING...WITH LESS INSTABILITY NOTED FURTHER EAST
OF THE I79 CORRIDOR.

PREVIOUS DISCUSSION...
THE HRRR SEEMS TO HAVE THE BEST HANDLE ON WHAT IS CURRENTLY GOING
ON ALTHOUGH NONE OF THE MODELS SEEM TO BE GRASPING WHAT APPEARS TO
BE A LINE OF SHOWERS AND THUNDERSTORMS JUST AHEAD OF AN UPPER
LEVEL TROUGH APPROACHING THE MIDDLE OHIO VALLEY. THAT TROUGH
BECOMES A CLOSED LOW AT TIMES AS IT MOVES ACROSS TONIGHT. IT THEN
OPENS UP AND PULLS OUT OF THE AREA ON SUNDAY.

HAVE THE ASSOCIATED CONVECTION WANING WITH THE SUNSET TONIGHT...THEN
REFIRING A BIT DURING THE HEATING OF THE DAY SUNDAY...BEFORE
TRENDING DRIER FROM THE W LATE IN THE DAY...AS THE SYSTEM BEGINS
PULLING OUT OF THE AREA.  WILL HAVE TO WATCH THE SLOWER CELL
MOVEMENT AS THE FLOW IN THE COLUMN WEAKENS UNDERNEATH THE UPPER
LEVEL TROUGH AXIS.

TEMPERATURES LOOKED GOOD IN LIGHT OF THE LATEST GUIDANCE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
SHORTWAVE ENERGY PUSHES OFF TO THE EAST BEGINNING OF THE
PERIOD...WITH DRIER WEATHER AS HIGH PRESSURE BUILDS IN. FLOW WILL
TURN MORE SOUTHEASTERLY LATER IN THE DAY MONDAY...WITH UPSLOPE
SHOWERS POSSIBLE OVER THE HIGHER TERRAIN COUNTIES.

UNSETTLED WEATHER WILL RETURN TO THE AREA TUESDAY THROUGH THURSDAY
AS A FRONTAL BOUNDARY SAGS SOUTH ACROSS THE AREA. STILL SOME
TIMING...PLACEMENT DIFFERENCES AMONG THE MODELS...AND FOLLOWED THE
TREND OF THE ECMWF IN TERMS OF POPS...WHICH IS SLOWER...AND NOT AS
COOL AS THE GFS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
UNCERTAINTY EXISTS IN THE LONG TERM PERIOD CONCERNING THE SOUTHWARD
EXTENT OF A FRONTAL BOUNDARY MID WEEK...AND THE APPROACH OF ANOTHER
SYSTEM...THAT SHOULD AFFECT THE AREA TOWARDS THE END OF THE PERIOD.
KEPT A BROAD BRUSH OF POPS...AND OVERALL UNSETTLED WEATHER TREND
DURING THE EXTENDED PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THUNDERSTORMS ARE LIKELY TOO INCREASE IN AREA COVERAGE IN THE HEAT
OF THE AFTERNOON...AND IN RESPONSE TO AN UPPER LEVEL TROUGH
APPROACHING FROMM THE W. THESE STORMS WILL DISSIPATE AFTER SUNSET.
DENSE VALLEY FOG IS LIKELY OVERNIGHT INTO SUNDAY MORNING. MVFR
STRATOCU MAY ALSO SHOW UP OVER EASTERN WV TONIGHT.

SUNDAY WILL BE A MAINLY VFR DAY ONCE THE FOG BURNS OFF...AS THE
UPPER LEVEL TROUGH PULLS OUT OF THE AREA...WITH ISOLATED TO
SCATTERED CONVECTION MOVING EWD.

FLOW SFC AND ALOFT WILL BE LIGHT AND VARIABLE...BECOMING LIGHT NW
ALOFT OVERNIGHT AND SUNDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING AND PLACEMENT OF CONVECTION MAY VARY
INTO THIS EVENING.  TIMING AND EXTENT OF FOG MAY VARY...ALTHOUGH
CONFIDENCE IN DENSE FOG IN GENERAL IS HIGH.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    M    M    H    H    M    M    L    L    L
HTS CONSISTENCY  H    M    M    H    H    H    H    M    M    H    L    L
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    M    L    L    L    L    L
PKB CONSISTENCY  H    M    M    M    M    H    H    H    M    H    L    L
CKB CONSISTENCY  H    H    H    M    M    M    H    M    M    H    L    L

AFTER 00Z MONDAY...
VLIFR IN DENSE RIVER VALLEY FOG OVERNIGHT AND EARLY MORNING AS FOG
SEASON IS UPON US...AND WEAK HIGH PRESSURE BUILDS ACROSS THE AREA
EARLY NEXT WEEK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/RPY/30
NEAR TERM...TRM/50
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Aug 2, 2:59 AM EDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
259 AM EDT SAT AUG 2 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
259 AM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 5:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     6 SW FRAZIERS BOTTOM    38.52N  82.08W
08/02/2014                   MASON              WV   TRAINED SPOTTER

            TREE LIMBS DOWN

&&

EVENT NUMBER RLX1401139

MZ
Local storm report, Aug 2, 6:05 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
605 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND DMG     HUNTINGTON              38.41N  82.43W
08/02/2014                   CABELL             WV   TRAINED SPOTTER

            TREES DOWN ON 9TH AVE...POWER LINES DOWN ON 8TH AVE

&&

EVENT NUMBER RLX1401140

MZ
Local storm report, Aug 2, 6:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
609 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND DMG     HUNTINGTON              38.41N  82.43W
08/02/2014                   CABELL             WV   UTILITY COMPANY

            7080 CUSTOMERS WITHOUT POWER IN CABELL COUNTY

&&

EVENT NUMBER RLX1401141

SL
Local storm report, Aug 2, 6:13 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT SAT AUG 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 SSE KENTUCK           38.61N  81.56W
08/02/2014  E0.25 INCH       JACKSON            WV   TRAINED SPOTTER

            BRIEF PEA SIZE HAIL...NOW JUST HEAVY RAIN

&&

EVENT NUMBER RLX1401142

MZ
Special weather statement, Aug 2, 6:14 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
614 PM EDT SAT AUG 2 2014

WVZ024-034-022315-
MINGO WV-WYOMING WV-
614 PM EDT SAT AUG 2 2014

...SPECIAL WEATHER STATEMENT FOR WYOMING AND SOUTHEASTERN MINGO
COUNTIES UNTIL 715 PM EDT...

AT 607 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES SOUTH OF
LOGAN...MOVING EAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR HANOVER AROUND 620 PM...COAL MOUNTAIN AROUND
630 PM...CLEAR FORK...BAILEYSVILLE...AND CYCLONE AROUND 635 PM...
OCEANA AROUND 645 PM...WOLF PEN AROUND 650 PM...PINEVILLE AND
KOPPERSTON AROUND 655 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3753 8183 3755 8184 3754 8192 3766 8193
      3768 8186 3766 8182 3770 8170 3773 8172
      3779 8150 3778 8146 3775 8142 3759 8131
      3755 8131 3750 8124 3749 8125

08
Special weather statement, Aug 2, 6:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
620 PM EDT SAT AUG 2 2014

WVZ036-037-022315-
FAYETTE WV-NICHOLAS WV-
620 PM EDT SAT AUG 2 2014

...SPECIAL WEATHER STATEMENT FOR NORTHERN FAYETTE AND NICHOLAS
COUNTIES UNTIL 715 PM EDT...

AT 611 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF
FAYETTEVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR GAULEY BRIDGE AROUND 630 PM...ANSTED AROUND
640 PM...DRENNAN AROUND 655 PM...DRENNAN AROUND 700 PM...KESSLERS
CROSS LANES AROUND 705 PM AND MOUNT NEBO AROUND 715 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3808 8070 3810 8087 3808 8088 3806 8086
      3807 8081 3805 8080 3801 8134 3804 8137
      3818 8133 3819 8131 3826 8123 3844 8082
      3813 8062

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:16 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Mason44 min
Aug 2, 4:58 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam62 min
Aug 2, 6:00 PM EDTFlash Flood WarningRLXKanawha3 hr
Aug 2, 6:14 PM EDTSpecial Weather StatementRLXWyoming61 min
Aug 2, 7:42 PM EDTFlash Flood WarningRLXBraxton, Lewis, Upshur3 hr
Aug 2, 2:24 PM EDTSpecial Weather StatementRLXVinton51 min
Aug 2, 2:37 PM EDTSpecial Weather StatementRLXCarter, Greenup38 min
Aug 2, 3:28 PM EDTSpecial Weather StatementRLXBoyd62 min

Nearby

Special Weather Statements in West Virginia, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.